Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 331, NWS Albuquerque, NM

August 6, 2017Chaves County, De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 6, 2017, 5:27 PM MDT for Chaves County, De Baca County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 5:27 PM MDT (23:27 UTC)
Expired
Aug 6, 2017, 5:57 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chaves County, NM, De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 85 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS55 KABQ 062327
SVRABQ
NMC005-011-070015-
/O.NEW.KABQ.SV.W.0331.170806T2327Z-170807T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
527 PM MDT SUN AUG 6 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern De Baca County in east central New Mexico...
  North central Chaves County in southeastern New Mexico...

* Until 615 PM MDT.

* At 527 PM MDT, a severe thunderstorm was located 17 miles northeast
  of Mesa, or 26 miles southwest of Fort Sumner, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern De Baca and north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3403 10448 3420 10453 3432 10409 3406 10402
TIME...MOT...LOC 2327Z 256DEG 18KT 3413 10442 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
124 
WWUS55 KABQ 062357
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
557 PM MDT SUN AUG 6 2017

NMC005-011-070006-
/O.CAN.KABQ.SV.W.0331.000000T0000Z-170807T0015Z/
De Baca-Chaves-
557 PM MDT SUN AUG 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty 
winds and heavy rain are still possible with thunderstorms remaining 
in the area.

LAT...LON 3403 10448 3420 10453 3432 10409 3406 10402
TIME...MOT...LOC 2354Z 256DEG 18KT 3417 10425 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:38 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 2:38 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
238 PM MDT Sun Aug 6 2017

.SYNOPSIS...
A backdoor cold front will lead to an uptrend in storm coverage and
intensity east of the Central Mountain Chain today and especially
Monday evening when locally heavy rainfall and flash flooding are
possible. More specifically, the East Central and Southeast Plains
will be in for a round of heavy rain producing storms Monday evening
overnight into Tuesday morning. Otherwise, a ridge of high pressure
with build over New Mexico going into mid week, with a downtrend in
daily rounds of storms and an uptrend in temperatures. Look for an
uptrend in storms toward the end of the week and into next weekend as
monsoonal moisture surges back over the state.

&&

.DISCUSSION...
Another relative down day in terms of storm coverage/intensity so far,
except that a backdoor front across eastern New Mexico will likely
lead to a convective uptrend over the next several hours. The latest
LAPS convective analysis shows sbCAPE values of 2000-3000 J/Kg and
LIs of -5 to -7C behind the front where surface dewpoint temperatures
are in the low to mid 60s. Latest KFDX VAD wind profile shows decent
directional shear in the lower atmosphere, so given the instability
we're expecting some strong to potentially low-end severe storms
late this afternoon and evening. Elsewhere this afternoon/evening,
garden variety storms are expected with little wetting rain (i.e. >=
0.10").

Monday is looking more interesting in terms of severe and flash flood
potential across the Eastern Plains behind the backdoor front. The
12z GFS and NAM shows significant QPF Monday afternoon and overnight
across the East Central and Southeast Plains, possibly as far west as
the highlands. Both models show PWATs increasing to near 2.0" in the
Pecos River Valley south of Santa Rosa Monday evening, with
relatively slow storm motion. For now, added a mention of locally
heavy rainfall to portions of the Eastern Plains, but later shifts
will need to look closer at the need for a flash flood watch for
Monday night.

Going into mid week, the upper high south of New Mexico will build
over the state, leading to a convective downtrend with PWATs going
below normal and temperatures trending back to near/above normal.
Look for PWATs and storms to trend back up toward the end of the work
week and into the weekend as the upper high shifts back south or
southeast of New Mexico and another backdoor front helps to recharge
moisture over the state. The 12z GFS, in particular, is painting a
very wet picture for next weekend.

11

&&

.FIRE WEATHER...
Daily rounds of afternoon convection and monsoonal moisture will
continue through the forecast period. This will fire weather
concerns fairly low over most of the region. Through Wednesday, the
bulk of the convection will remain over the eastern half of the as
the ridge axis recenters along the AZ/NM border. This will produce a
drying trend over the western half of the state with daytime RH
values lowering into the 20-30 percent range west of the Central
Mountains. The driest day is expected to be Wednesday with minimum
RH values in the 15-20 percent range over west central New Mexico.
Overnight recoveries during this time will remain excellent with
values over 65 percent. Haines values will also peak on Wednesday
with values of 4-5 over most of western NM with an area of 6 near
the Four Corners region. Winds will remain 10 mph or less over most
of the forecast area through mid-week.

By Thursday, the ridge axis will shift back eastward, allowing for
showers and thunderstorms to return to the west and diminish
slightly over the east. Minimum RH values will respond accordingly
with minimums in the 25-35 percent rage with excellent recoveries.

54/Fontenot

&&

.AVIATION...
18Z TAF CYCLE

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  89  61  90 /  20  10   0   5
Dulce...........................  52  83  53  83 /  50  30  10  20
Cuba............................  56  83  55  83 /  40  20  10  20
Gallup..........................  54  86  52  87 /  10   5   0   0
El Morro........................  51  83  51  84 /  10   5   0   5
Grants..........................  52  86  53  87 /  10   5   5   5
Quemado.........................  55  84  56  85 /  10   5   0   0
Glenwood........................  61  91  62  91 /  10   5   0   0
Chama...........................  48  75  49  76 /  60  40  20  20
Los Alamos......................  58  79  58  80 /  50  40  30  20
Pecos...........................  55  78  57  79 /  60  30  50  20
Cerro/Questa....................  52  76  51  77 /  70  60  30  30
Red River.......................  46  68  47  69 /  70  60  40  30
Angel Fire......................  45  71  46  73 /  70  60  60  30
Taos............................  53  79  51  81 /  60  40  40  20
Mora............................  51  73  52  75 /  70  60  60  30
Espanola........................  59  84  60  85 /  40  30  20  20
Santa Fe........................  58  83  60  82 /  50  20  30  20
Santa Fe Airport................  56  85  58  86 /  30  20  20  10
Albuquerque Foothills...........  64  88  64  89 /  20   5  20  10
Albuquerque Heights.............  65  89  66  90 /  20   5  10   5
Albuquerque Valley..............  63  91  63  92 /  20   5  10   5
Albuquerque West Mesa...........  65  89  65  90 /  20   5  10  10
Los Lunas.......................  62  92  63  92 /  20   5  10   5
Rio Rancho......................  66  89  64  90 /  20   5  10  10
Socorro.........................  67  92  65  93 /  20   5  10  10
Sandia Park/Cedar Crest.........  56  83  56  84 /  30  10  30  20
Tijeras.........................  60  85  58  85 /  20  10  30  20
Moriarty/Estancia...............  59  85  57  86 /  20  20  30  10
Clines Corners..................  55  80  56  81 /  30  30  50  20
Gran Quivira....................  60  84  58  84 /  20  20  20  10
Carrizozo.......................  61  87  61  86 /  10  10  20  20
Ruidoso.........................  58  79  56  79 /  20  40  50  30
Capulin.........................  54  72  54  74 /  70  60  60  40
Raton...........................  54  75  54  79 /  60  60  60  40
Springer........................  55  77  56  80 /  60  60  60  30
Las Vegas.......................  53  76  52  78 /  60  60  60  30
Clayton.........................  61  75  58  77 /  60  50  60  30
Roy.............................  59  76  57  76 /  70  60  60  30
Conchas.........................  65  83  62  84 /  60  40  50  20
Santa Rosa......................  63  82  61  83 /  60  30  60  20
Tucumcari.......................  65  83  63  85 /  60  40  50  20
Clovis..........................  66  81  62  81 /  60  50  50  20
Portales........................  67  82  63  82 /  60  40  60  20
Fort Sumner.....................  67  84  63  83 /  50  30  60  20
Roswell.........................  68  89  65  86 /  30  30  60  20
Picacho.........................  65  83  61  81 /  30  40  60  40
Elk.............................  62  81  59  79 /  20  50  60  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Sun Aug 6 2017

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms with locally heavy rainfall will impact
eastern NM today and tonight. There is also a marginal risk for
severe thunderstorms across the eastern plains where large hail and
strong downburst winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rainfall is expected Monday through Thursday along and east of
the central mountain chain, where localized areas of flash flooding
may occur. The most susceptible areas will be within steep terrain
and where heavy rainfall has saturated soils over the past week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Aug 6, 4:02 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT SUN AUG 6 2017

NMZ536-538-062230-
Roosevelt County-Chaves County Plains-
402 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOSEVELT AND
NORTHEASTERN CHAVES COUNTIES UNTIL 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Elida, or 22 miles west of Portales, moving south
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm along with heavy rain. A second strong storm was
located just south of Elida and was also moving south.

Locations impacted include...
Elida and Kenna.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3418 10385 3419 10363 3377 10345 3379 10388
TIME...MOT...LOC 2200Z 356DEG 16KT 3411 10374
Special weather statement, Aug 6, 4:10 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
410 PM MDT SUN AUG 6 2017

NMZ534-537-062245-
Quay County-De Baca County-
410 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND
SOUTHWESTERN QUAY COUNTIES UNTIL 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Sumner Lake State Park, or 11 miles north of Fort
Sumner, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Fort Sumner.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3474 10427 3468 10407 3446 10411 3455 10441
TIME...MOT...LOC 2209Z 020DEG 6KT 3464 10420
Special weather statement, Aug 6, 4:22 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT SUN AUG 6 2017

NMZ534-536-537-062245-
Roosevelt County-Quay County-De Baca County-
422 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA AND SOUTHWESTERN QUAY COUNTIES UNTIL 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of House, or 13 miles northeast of Fort Sumner,
moving south to southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Taiban.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3468 10400 3456 10390 3435 10410 3453 10430
TIME...MOT...LOC 2221Z 056DEG 17KT 3459 10404
Special weather statement, Aug 6, 4:25 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
425 PM MDT SUN AUG 6 2017

NMZ529-532-533-062300-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
425 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHERN GUADALUPE COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Dilia, or 22 miles southeast of Las Vegas, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

This storm will remain over mainly rural areas of south central San
Miguel and northern Guadalupe Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3530 10510 3546 10500 3537 10463 3514 10479
TIME...MOT...LOC 2224Z 294DEG 17KT 3536 10497
Special weather statement, Aug 6, 4:59 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT SUN AUG 6 2017

NMZ532-533-062330-
Eastern San Miguel County-Guadalupe County-
459 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Colonias, or 22 miles northwest of Santa Rosa, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Santa Rosa Lake State Park and Colonias.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3500 10464 3518 10499 3532 10491 3533 10486
      3525 10450
TIME...MOT...LOC 2258Z 294DEG 20KT 3524 10487
Special weather statement, Aug 6, 5:18 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT SUN AUG 6 2017

NMZ537-538-062345-
Chaves County Plains-De Baca County-
518 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Yeso to 12 miles northeast of
Mesa to 29 miles northwest of Elkins. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain.

Locations impacted include...
State Road 20 between Mesa and Fort Sumner, Yeso Creek and Whites
Draw.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3455 10425 3420 10411 3398 10393 3398 10440
      3413 10463 3440 10471
TIME...MOT...LOC 2315Z 259DEG 24KT 3435 10462 3414 10457 3401 10439

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:42 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 6, 2:48 PM MDTSpecial Weather StatementABQRoosevelt27 min
Aug 6, 2:52 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 6, 3:25 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 6, 3:27 PM MDTSpecial Weather StatementABQRoosevelt33 min
Aug 6, 3:58 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Aug 6, 4:02 PM MDTSpecial Weather StatementABQRoosevelt28 min
Aug 6, 4:10 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 6, 4:22 PM MDTSpecial Weather StatementABQDe Baca23 min
Aug 6, 4:25 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 6, 4:54 PM MDTAreal Flood AdvisoryABQDe Baca, Quay, Roosevelt111 min
Aug 6, 4:59 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 6, 5:05 PM MDTAreal Flood AdvisoryABQUnion115 min
Aug 6, 5:18 PM MDTSpecial Weather StatementABQDe Baca27 min
Aug 6, 5:23 PM MDTAreal Flood AdvisoryABQDe Baca112 min
Aug 6, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Aug 6, 5:47 PM MDTSpecial Weather StatementABQHarding28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.